Wyoming, 2014

Tornado and Hail in Wyoming, May 31, 2014

May 31, 2014 · NWS RIW · 5 events in 3 counties and zones

An upper level disturbance moved across Wyoming ahead of a broad trough across the Pacific Northwest and Great Basin. As the disturbance tracked northeast it helped to trigger thunderstorms over mainly western and northern portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance moved across Wyoming ahead of a broad trough across the Pacific Northwest and Great Basin. As the disturbance tracked northeast it helped to trigger thunderstorms over mainly western and northern portions of the state. The main hazard was hail with at least a few reports of one inch diameter stones. In Sublette County, a tornado touched down briefly on Dollar Lake near Green River Lakes before it lifted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 10:11 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, May 31, 10:11 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1111 AM MDT SAT MAY 31 2014

...UPDATE FOR AVIATION...

.SHORT TERM...SATURDAY THROUGH MONDAY NIGHT

STILL SOME SHOWERS OCCURRING EARLY THIS MORNING WITH A WEAK RIPPLE
MOVING THROUGH THE AREA. HOWEVER...TODAY STILL LOOKS TO BE AN ACTIVE
DAY ACROSS THE AREA. THE LATEST SPC SLIGHT RISK HAS SHIFTED A BIT
FURTHER TO THE WEST NOW RUNNING EAST OF A POWELL TO WORLAND TO
CASPER LINE. LATEST NAM NOW SHOWS CAPE VALUES OF GREATER THAN
1400 J/KG FROM THE BIG HORN BASIN EASTWARD THROUGH NATRONA AND
JOHNSON COUNTY AROUND NOON TODAY. HOWEVER...THE GFS IS NOT AS
BULLISH AND KEEPS THE DEEPER CAPE MAINLY ACROSS EASTERN JOHNSON
COUNTY. LIFTED INDICES ARE THE SAME WITH THE NAM SHOWING VALUES AS
LOW AS -7 WHILE THE GFS KEEPS THEM AROUND -3. MODEL SOUNDINGS ALSO
SHOW DECENT DIRECTIONAL SHEAR THAT COULD GET SOME OF THE STORMS
ROTATING. ONE CAVEAT IS THAT THE BEST INSTABILITY LOOKS TO BE
NORTH AND EAST OF THE COUNTY WARNING AREA. NEVERTHELESS...IT LOOKS
LIKE A DECENT POTENTIAL FOR STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ACROSS NORTHERN AND EASTERN PORTIONS OF THE AREA.
THE CHANCE OF THUNDERSTORMS WILL DECREASE FURTHER SOUTH AND WEST
AS MODELS SHOW DRIER AIR MIXING OUT THE ATMOSPHERE WITH THE
SMALLEST CHANCE OF STORMS ACROSS FAR SOUTHWESTERN WYOMING. WITH
MID LEVEL FLOW BECOMING SOUTHWESTERLY...TEMPERATURES WILL BE
WARMER THAN YESTERDAY WITH MOST LOWER ELEVATIONS RISING INTO THE
80S. THE THREAT FOR SEVERE WEATHER SHOULD END THIS EVENING...BUT
WITH THE TROUGH AXIS AND ASSOCIATED COLD FRONT STILL TO THE WEST
AND SOME INSTABILITY STILL AROUND WE KEPT CHANCES FOR GENERAL
THUNDERSTORMS GOING INTO THE NIGHTTIME.

THINGS SHOULD BE COOLER AND A BIT QUIETER FOR SUNDAY AFTER THE
PASSAGE OF THE FRONT. THERE WILL STILL BE SOME CYCLONIC CURVATURE
OVER THE AREA ALONG WITH SOME LEFTOVER INSTABILITY SO WE HAVE
MAINTAINED A CHANCE ACROSS ROUGHLY THE NORTHERN HALF OF THE COUNTY
WARNING AREA WHERE THE BEST FORCING WILL BE. HIGH TEMPERATURES
SHOULD AVERAGE AROUND 10 DEGREES COOLER THAN ON SATURDAY WITH A
COOLER NORTHWEST FLOW OVER THE AREA.

THINGS QUIET DOWN SIGNIFICANTLY ON MONDAY AS SOME TRANSITORY RIDGING
MOVES ACROSS THE COWBOY STATE. MOST MODELS KEEP ANY FORCING NORTH OF
THE AREA SO WE REMOVED POPS FROM A LOT OF AREAS WITH THE EXCEPTION
OF THE FAR NORTH AND SOME OF THE NORTHERN MOUNTAINS.

.LONG TERM...TUESDAY THROUGH SATURDAY

NORTH AND CENTRAL WYOMING WILL SEE A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THIS PERIOD WHILE THE SOUTHWEST WILL BE
DRIER...THUNDERSTORM ACTIVITY MUCH MORE ISOLATED.

MEDIUM RANGE GLOBAL MODELS IN GENERAL AGREEMENT ON DROPPING UPPER
LOW CURRENTLY ALONG THE SW COAST OF ALASKA DOWN ALONG THE CANADIAN
ROCKIES MID-WEEK WITH RIDGE AMPLIFYING ACROSS THE EASTERN PACIFIC.
THIS OVERALL PATTERN CONTINUES TO AMPLIFY LATE IN THE WEEK WITH
UPPER TROUGH DIGGING INTO THE INTERMOUNTAIN WEST.  SPREAD INCREASES
BETWEEN GFS AND ECMWF FRIDAY AND SATURDAY WITH ECMWF SHOWING MORE
AMPLIFICATION...LOWER HEIGHTS ACROSS THE NORTHERN ROCKIES BY
SATURDAY.

ON TUESDAY...A DISTURBANCE FROM THE SUB-TROPICAL EASTERN PACIFIC
GETS KICKED INLAND ACROSS THE GREAT BASIN AND CENTRAL ROCKIES.  THIS
SYSTEM WILL INTERACT WITH FRONTAL BOUNDARY ALONG THE EAST SLOPES OF
THE DIVIDE.  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
EASTERN ZONES WHERE BETTER CAPE AND DIRECTIONAL SHEAR IS SHOWN.

WEDNESDAY THROUGH SATURDAY...RIPPLES ROTATING AROUND THE BASE OF
INTERMOUNTAIN/ROCKIES MEAN TROUGH WILL CONTINUE TO INTERACT WITH
QUASI-STATIONARY FRONT ALONG THE EAST SLOPES OF THE DIVIDE WITH
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE
FRONT.  THE BEST MOISTURE AND INSTABILITY WILL REMAIN ACROSS EAST
CENTRAL ZONES AND THE BIG HORN BASIN WHERE THE BEST POTENTIAL FOR
STRONG TO SEVERE STORMS WILL REMAIN...ALONG WITH HEAVY RAIN AND THE
THREAT OF FLASH FLOODING.  HIGHS WILL MOSTLY BE IN THE 70S ACROSS
THE VALLEYS AND BASINS THROUGH THE PERIOD.

&&

.AVIATION.../18Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS
AROUND 19Z AND MOVE NORTHEAST ACROSS THE LOWER ELEVATIONS. SOME
STORMS WILL PRODUCE LARGE HAIL AND WIND GUSTS TO 55 KNOTS. STORMS
WILL BE THE STRONGEST AND MOST NUMEROUS LATE IN THE AFTERNOON AND
EVENING HOURS...ESPECIALLY FROM EAST OF KLND...TO KCPR AND NORTH TO
KBYG... AND ALSO IN THE BIG HORN BASIN INCLUDING KCOD. HOWEVER...VFR
CONDITIONS WILL PREVAIL WITH LOCAL MVFR CONDITIONS IN/NEAR
THUNDERSTORMS. MORE IN THE WAY OF ISOLATED SHOWERS AND STORMS WILL
OCCUR AFTER 03Z SUNDAY LASTING THROUGH 15Z SUNDAY...AND UNTIL 18Z
NEAR KCOD.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS
AROUND 19Z AND MOVE NORTHEAST ACROSS THE LOWER ELEVATIONS. SOME
STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 45 KNOTS. STORMS
WILL BE MORE NUMEROUS OVER NORTHWEST WY. VFR CONDITIONS WILL PREVAIL
WITH LOCAL MVFR CONDITIONS IN STORMS. MORE IN THE WAY OF ISOLATED
SHOWERS AND STORMS WILL OCCUR AFTER 03Z SUNDAY LASTING THROUGH 12Z
SUNDAY...AND UNTIL 18Z IN NORTHWEST WY.

&&

.HYDROLOGY...

FRIDAY EVENING THUNDERSTORMS DUMPED AN ESTIMATED 0.75 TO 1 INCH OF
RAIN IN THE HYATTVILLE AREA RESULTING IN MEDICINE LODGE CREEK
PUSHING BACK ABOVE FLOOD STAGE. A FLOOD WARNING HAS BEEN ISSUED
UNTIL 1130 AM. THE CREEK APPEARS TO BE CRESTING AT AROUND 3.9
FEET AT 2 AM...FLOOD STAGE IS 3.5 FEET.

TEMPERATURES WILL WARM AGAIN TODAY ALTHOUGH NOT BE AS WARM AS THE
MIDDLE OF THE WEEK. WEST OF THE DIVIDE...TEMPERATURES WILL REMAIN
MILD OR SLIGHTLY WARMER TODAY BEFORE COOLING OFF AGAIN ON SUNDAY.
EXPECT COOLER TEMPERATURES ON SUNDAY WITH NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES FOR MUCH OF NEXT WEEK.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS EAST OF THE
DIVIDE TODAY WITH BEST CHANCES FOR PRECIPITATION
OCCURRING ACROSS NORTHERN AND EASTERN PORTIONS OF THE COUNTY
WARNING AREA. THERE WILL BE A CHANCE FOR STRONG THUNDERSTORM EAST
OF THE DIVIDE MAINLY EAST OF A LINE FROM POWELL TO WORLAND TO
CASPER. FEWER BUT MORE INTENSE THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL AND SOME SEVERE WEATHER EXPECTED. LESS CHANCE FOR
PRECIPITATION WILL BE POSSIBLE SOUTH AND WEST OF THIS LINE. EXPECT
MORE SHOWERS FOR SUNDAY ALTHOUGH THE THREAT FOR STRONG
THUNDERSTORMS WILL BE GREATLY DIMINISHED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON
WYZ004-006-008>010-011545.
FLOOD WATCH NOW IN EFFECT THROUGH SUNDAY AFTERNOON WYZ003-011545

&&

SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...JB
HYDROLOGY...HATTINGS
Hazardous weather outlook, May 31, 8:51 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
951 AM MDT SAT MAY 31 2014

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
951 AM MDT SAT MAY 31 2014

...FLOOD WARNING CONTINUES FOR THE WIND RIVER NEAR DUBOIS AND
RIVERTON...
...FLOOD WARNING FOR MEDICINE LODGE CREEK NEAR HYATTVILLE UNTIL
1130 AM...
...FLOOD WATCH THROUGH THIS MORNING ACROSS PORTIONS OF NORTHWEST
AND NORTH CENTRAL WYOMING...

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND
POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF A POWELL TO
GREYBULL TO CASPER LINE.  OTHERWISE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS MOST AREAS WITH FREQUENT LIGHTNING...SMALL HAIL...AND
WIND GUSTS OVER 40 MPH POSSIBLE.

HIGH RIVER AND CREEK LEVELS FROM MOUNTAIN SNOWMELT...WITH MAINLY
MINOR FLOODING EXPECTED IN SOME LOCATIONS.  PLEASE SEE RIVER FLOOD
PRODUCTS FOR ADDITIONAL DETAILS ON ONGOING OR EXPECTED FLOODING IN
YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THROUGH THE PERIOD...HIGH RUNNING RIVERS AND CREEKS WITH SOME
FLOODING IN A FEW LOCATIONS.

SUNDAY...THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL WYOMING.

TUESDAY THOUGH FRIDAY...A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...MAINLY ACROSS NORTH AND CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HAIL...THUNDERSTORM WIND GUSTS OF 50 MPH OR
HIGHER...ANY RAINFALL AMOUNTS...AS WELL AS ANY OBSERVED FLOODING OR
STREAMS RUNNING NEAR BANKFULL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 31, 6:41 AM MST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
741 AM MDT SAT MAY 31 2014

WYZ001-002-012-311430-
ABSAROKA MOUNTAINS WY-TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE
NATIONAL PARK WY-
741 AM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GALLATIN AND
SOUTHWESTERN PARK COUNTIES IN SOUTH CENTRAL MONTANA...AND
NORTHWESTERN PARK COUNTY IN CENTRAL WYOMING...AND NORTHWESTERN TETON
COUNTY IN NORTHWEST WYOMING UNTIL 830 AM MDT...

AT 736 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG SPRINGS TO 6
MILES NORTH OF JUDKINS...AND MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
WEST ENTRANCE RD AROUND 750 AM MDT.
MYSTIC FALLS...FAIRY FALLS...HARLEQUIN LAKE AND GOOSE LAKE AROUND 755
AM MDT.
GALLATIN LAKE...GRAND LOOP RD MADISON TO GRANT...KEPLER CASCADES...
LOWER BASIN LAKE...FIREHOLE CANYON...FOUNTAIN PAINT POT...OLD
FAITHFUL AND MADISON AROUND 800 AM MDT.
WILLOW PARK AROUND 805 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4501 10999 4473 10952 4400 11105 4500 11105
TIME...MOT...LOC 1341Z 223DEG 58KT 4456 11113 4406 11110

BRAUN
Special weather statement, May 31, 10:33 AM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1133 AM MDT SAT MAY 31 2014

WYZ019-028>030-311932-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
1133 AM MDT SAT MAY 31 2014

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN AND CENTRAL
WYOMING LATE THIS MORNING AND INTO THE AFTERNOON HOURS...AND MOVE
NORTHEAST AT 25 TO 35 MPH. A FEW STORMS COULD PRODUCE SMALL HAIL...
GUSTY WINDS...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING. SEEK SAFE
SHELTER INDOORS IF STORMS APPROACH YOUR LOCATION.

JA
Special weather statement, May 31, 11:32 AM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1232 PM MDT SAT MAY 31 2014

WYZ019-030-311915-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-
1232 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER AND
EXTREME SOUTHERN FREMONT COUNTIES UNTIL 115 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 27 MILES NORTH OF I80 EXIT 152...OR 30 MILES
NORTHWEST OF WAMSUTTER...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN SWEETWATER COUNTY THROUGH 115 PM MDT
RURAL SOUTHERN FREMONT COUNTY THROUGH 115 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4241 10815 4214 10769 4190 10830 4201 10849
TIME...MOT...LOC 1833Z 226DEG 25KT 4204 10831

BRAUN
Special weather statement, May 31, 11:37 AM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1237 PM MDT SAT MAY 31 2014

WYZ019-026-028-030-311915-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-ROCK SPRINGS AND GREEN RIVER WY-UPPER GREEN RIVER BASIN WY-
1237 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
115 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PILOT BUTTE...OR 11 MILES NORTHWEST OF
ROCK SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 191 MILE MARKER 20 AROUND 1245 PM MDT.
BOARS TUSK AROUND 110 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4223 10908 4190 10861 4161 10933 4174 10950
TIME...MOT...LOC 1837Z 223DEG 27KT 4174 10934

BRAUN
Special weather statement, May 31, 11:38 AM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1238 PM MDT SAT MAY 31 2014

WYZ001>003-005-007-012>016-023>025-027-312045-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-JACKSON HOLE-
OWL CREEK AND BRIDGER MOUNTAINS-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
1238 PM MDT SAT MAY 31 2014

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AND NORTHERN
WYOMING THIS AFTERNOON...AND MOVE NORTHEAST AT 25 TO 35 MPH. A FEW
STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN...
AND FREQUENT LIGHTNING. THOSE WITH OUTDOOR INTERESTS...SHOULD SEEK
SAFE SHELTER INDOORS IF STORMS APPROACH YOUR LOCATION. THOSE ON
LAKES AND RESERVOIRS...SHOULD RETURN TO SHORE AND SEEK SHELTER
IMMEDIATELY...IF APPROACHING HAZARDOUS WEATHER IS OBSERVED...OR
THUNDER IS HEARD.

JA
Special weather statement, May 31, 11:55 AM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1255 PM MDT SAT MAY 31 2014

WYZ012-014-015-025-311945-
TETON AND GROS VENTRE MOUNTAINS WY-UPPER GREEN RIVER BASIN FOOTHILLS
WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
1255 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY IN
CENTRAL WYOMING...AND SOUTHEASTERN TETON COUNTY IN NORTHWEST
WYOMING...AND NORTHERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING UNTIL
145 PM MDT...

AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF U.S. HWY 191 MILE MARKER
130...OR 30 MILES SOUTHEAST OF JACKSON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO PEA SIZE IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHERN SUBLETTE COUNTY THROUGH 145 PM MDT
RURAL SOUTHEASTERN TETON COUNTY THROUGH 145 PM MDT
RURAL NORTHWESTERN FREMONT COUNTY THROUGH 145 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4362 11005 4329 10960 4314 11022 4328 11038
TIME...MOT...LOC 1854Z 229DEG 16KT 4326 11022

BRAUN

The radar

The Riverton/Lander radar (KRIW), 128 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Sublette

When
May 31, 12:34 PM MST to 12:36 PM MST
Where
Sublette County, 7.96 mi W of Green River Lakes to 7.93 mi WNW of Green River Lakes
Rating
EF0
Path length
0.32 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
43.340, -110.006

A tornado touched down briefly on Dollar Lake. The tornado sucked up water from the lake before lifting. No damage was reported.

Funnel Cloud, Sublette

When
May 31, 12:41 PM MST
Where
Sublette County, 8.97 mi NW of Green River Lakes
Reported by
Public
Coordinates
43.402, -109.989

An off-duty US Forest Service employee photographed a funnel cloud northwest of Green River Lakes.

Hail, Teton

When
May 31, 1:31 PM MST to 1:37 PM MST
Where
Teton County, Colter Bay Village
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -110.630

Numerous spotters reported nickel to quarter sized hail in and around Colter Bay.

Hail, Big Horn

When
May 31, 2:02 PM MST to 2:09 PM MST
Where
Big Horn County, 1.23 mi WNW of Lovell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.837, -108.403

Hail the size of quarters was reported in Lovell.

Hail, Big Horn

When
May 31, 2:12 PM MST
Where
Big Horn County, 1.16 mi NNW of Lovell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.844, -108.393

Nickel sized hail was observed on the north side of Lovell.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511652, 521569, 511452, 511651, 521535.